New Mexico, 2024

High Wind in New Mexico, April 1, 2024

April 1, 2024 · NWS MAF · 2 events in 2 counties and zones

A large, positively-tilted trough across the Rocky Mountains contained a belt of intense southwesterly winds ahead of this feature. This belt of winds within the jet streak brought high winds to a large portion of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large, positively-tilted trough across the Rocky Mountains contained a belt of intense southwesterly winds ahead of this feature. This belt of winds within the jet streak brought high winds to a large portion of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 12:41 PM MST, 9 minutes earlier.

Area forecast discussion, Apr 1, 12:41 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
241 PM CDT Mon Apr 1 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 239 PM CDT Mon Apr 1 2024

Yet another windbag, and this is no April fools joke. Strong surface
cyclogenesis over the northern Texas Panhandle is creating a strong
surface pressure gradient along the Texas/New Mexico border. Behind
this feature, westerly to southwesterly winds, gusting as high as 65
mph, will occur. Blowing dust will also accompany these winds, with
visibility reduced to below a quarter mile at times. East of this
feature, the pressure gradient is somewhat weak, with the dryline
holding up across the eastern CWA. This is somewhat to be expected
given the isallobaric forcings going on to the west, and we even
have some convection, some of it strong, developing over the eastern
CWA zipping along at 40-60 mph. Look for these storms to move
northeast and out of the area by 4 pm. Meanwhile, the strong
westerly/southwesterly winds will overspread the Permian Basin and
the Lower Trans Pecos of west Texas later this afternoon and remain
sustained this evening, albeit somewhat weaker. Satellite products
support areas of blowing dust, with DEBRA products suggestive of
source regions across northeastern Chihuahua. We expect other areas
of blowing dust to gin up across west Texas as the core axis of
strong winds overspread the region. And if to add insult to injury,
some sprinkles/"virga bombs" are being observed by radar back in the
"dry" air.

Fire weather concerns are present along and west of the 102nd
meridian.  See the fire weather forecast discussion below for more
detail.

A Pacific front will move east across west Texas and southeastern
New Mexico late this afternoon/early this evening. This in turn will
be followed by a polar front after midnight, bringing with it
clearing skies and a windshift to the north and some temperatures
some 10-15 degrees colder for early April for highs Tuesday. High
pressure continues to settle in over the southern High Plains
Tuesday night with lows in the 30s to around 40 degrees forecast.
Quieter weather is in the offing for the remainder of the work week.
More details on this below. -bc

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 239 PM CDT Mon Apr 1 2024

By the middle of the week, things become rather tranquil across the
southern Great Plains, including our area. An upper-low is expected
to be positioned over the Great Lakes region with a large mid-level
ridge set up along the Rocky Mountains. Temperatures Wednesday
return to near normal as almost everyone sees 70s during the
afternoon with sunny skies. As the upper-low over the Great Lakes
translates east at a snails pace, a second large trough begins to
dig across the West Coast, keeping much of the Central US under mid-
level ridging. This keeps the weather warm, sunny, and uneventful
through the remainder of the week. Each day sees sunny skies with
afternoon temperatures near to slightly above normal from the mid
70s to low 80s for many. Saturday sees the West Coast trough finally
moving east and into the Great Plains but unfortunately it appears
to pass well north of the region at this time. The only major change
to the forecast is the development of a breezy southwest wind
Saturday afternoon. This trough eventually becomes an upper-low over
the central Great Plains with another through digging along the West
Coast Sunday into Monday. These passing disturbances do little to
change our weather. Temperatures remain near to slightly above
normal during this period. Precipitation chances appear low at this
time with perhaps the only hope being a few thunderstorms along the
dryline across the far eastern portions of the area.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Mon Apr 1 2024

Complex weather situation evolving at this time. A powerful upper
level storm system will initiate development of a surface low
pressure area over the northern Panhandle. As a result, the
dryline has been stubborn to mix eastward, and winds are light and
variable. However, we expect winds to increase out of the
west/southwest shortly. This storm system is generating some
virga/showers and have included these in the TAFs...winds may
become variable and gusty near these phenomenon. A Pacific cold
front will sweep across the area by mid afternoon, with some MVFR
in BLDU likely (~70 percent) at all TAF sites through 02/01Z.
Winds lay down a bit after sunset, but another cold front will
sweep across area TAF sites around midnight, bringing gusty winds
and a shift around to the north. Skies will clear and visibility
will improve, with these conditions expected to persist through
02/18Z. -bc

&&

.FIRE WEATHER...
Issued at 239 PM CDT Mon Apr 1 2024

A Red Flag Warning remains in effect through this evening for much
of southeast New Mexico and west and southwest Texas. Dry conditions
continue across the Big Bend into portions of the Upper Trans Pecos
with relative humidity values anywhere between 15-25%. Very strong
southwest to westerly winds have also begun overspreading the warned
area with wind speeds between 40-60 mph. This is resulting in areas
of critical fire weather conditions. These conditions will continue
through the remainder of the afternoon and into this evening until a
Pacific front brings better moisture into the region. The Pacific
front is currently located very near the lee of the Guadalupe,
Delaware, and Sacramento Mountains at this time. Despite the better
moisture, the very strong west winds continue behind this front and
would pose a danger for increased fire spread should any fires
develop.

A cold front Tuesday brings the return of better moisture weaker
winds and below normal temperatures. Conditions gradually dry out
again Wednesday and beyond but weak winds keep fire weather concerns
low for the near-term. Fire weather begins to increase again by this
weekend as a passing trough to the north increases wind speeds,
especially on Saturday. This will need to be watched for potential
fire weather concerns and products as it draws closer.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               47  63  38  76 /   0  10   0   0
Carlsbad                 43  64  38  75 /   0  10   0   0
Dryden                   52  72  44  76 /   0  10   0   0
Fort Stockton            48  66  40  74 /   0  10   0   0
Guadalupe Pass           39  55  40  66 /  10  30   0   0
Hobbs                    40  62  35  74 /   0  10   0   0
Marfa                    36  59  31  68 /   0  30   0   0
Midland Intl Airport     47  62  40  75 /   0  10   0   0
Odessa                   47  62  40  75 /   0  10   0   0
Wink                     46  65  39  77 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Terrell-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau-Reeves County Plains-Van
     Horn and Highway 54 Corridor.

     Wind Advisory until 10 PM CDT this evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
     Brewster County-Martin-Midland-Mitchell-Pecos-Presidio
     Valley-Reagan-Scurry-Terrell-Upton-Ward-Winkler.

NM...Red Flag Warning until 7 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 9 PM MDT this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 9 PM MDT this evening for Central Lea County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...70
LONG TERM....91
AVIATION...70
Hazardous weather outlook, Apr 1, 11:47 AM MST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
147 PM CDT Mon Apr 1 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
147 PM CDT Mon Apr 1 2024 /1247 PM MDT Mon Apr 1 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning remains in effect for southeast New Mexico, Upper
Trans Pecos, Davis Mountains, and the Big Bend through this evening.

A High Wind Warning is in effect for the Guadalupe, Delaware, and
Davis mountains, the surrounding plains, and the Chisos Basin for through
this evening.

A Wind Advisory is in effect for the Permian Basin, Rio Grande
Valley, and Lower Trans Pecos through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 1, 12:31 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM CDT Mon Apr 1 2024

TXZ048-053-012000-
Mitchell TX-Scurry TX-
231 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT MITCHELL AND SOUTHEASTERN SCURRY
COUNTIES THROUGH 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Colorado City State Park, or 10 miles southwest of Colorado
City, moving northeast at 75 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado City, Loraine, Inadale, Lake Colorado City, Champion Creek
Reservoir, Lake Colorado City State Park, Westbrook, and Buford.

This includes Interstate 20 between mile markers 205 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 10110 3230 10111 3266 10066 3210 10066
TIME...MOT...LOC 1930Z 227DEG 64KT 3228 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
April 1, 12:50 PM MST to 1:07 PM MST
Where
Eddy County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Southern Lea County

When
April 1, 2:15 PM MST to 2:45 PM MST
Where
Southern Lea County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174897, 1174890.